Alert archive / Texas / Small Craft Advisories in 2021
Small Craft Advisory 17, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this small craft advisory at Feb 16, 2021, 3:41 AM CST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2021, 3:41 AM CST (09:41 UTC)
- Expired
- Feb 16, 2021, 9:00 AM CST
- In force
- 5 hr
- Issued by
- NWS Houston/Galveston, TX
The text
As transmitted.
235 WHUS74 KHGX 160941 MWWHGX URGENT - MARINE WEATHER MESSAGE National Weather Service Houston/Galveston TX 341 AM CST Tue Feb 16 2021 GMZ330-335-161745- /O.NEW.KHGX.SC.Y.0017.210216T0941Z-210216T1500Z/ /O.EXT.KHGX.LO.Y.0007.000000T0000Z-210216T1800Z/ Matagorda Bay-Galveston Bay- 341 AM CST Tue Feb 16 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... ...LOW WATER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...For the Low Water Advisory, abnormally low water levels. For the Small Craft Advisory, bay waters choppy. * WHERE...Matagorda Bay and Galveston Bay. * WHEN...For the Low Water Advisory, until noon CST today. For the Small Craft Advisory, until 9 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. Below normal water levels will result in hazardous navigating conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. Mariners should navigate shallow waters with extreme caution due to below normal water levels. && $$ GMZ350-355-370-375-161500- /O.NEW.KHGX.SC.Y.0017.210216T0941Z-210216T1500Z/ Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 341 AM CST Tue Feb 16 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...North winds 20 to 25 knots. * WHERE...Portions of Gulf of Mexico. * WHEN...Until 9 AM CST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at Feb 15, 11:15 PM CST, 4 hours 26 minutes earlier.
Area forecast discussion, Feb 15, 11:15 PM CST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1115 PM CST Mon Feb 15 2021
.AVIATION [06Z TAF Issuance]...
It is SKC across Southeast Texas, with two main exceptions: There
is a plume of lake effect cloud (and flurries?) off Lake
Livingston, and a plume of bay effect cloud (perhaps with some
contribution from added water from industrial plants on the ship
channel). The bay effect cloud is causing a ceiling at GLS, and
have MVFR conditions for them through the night. The Lake
Livingston plume is east of all terminals. Eventually, as winds
veer tomorrow, IAH could be in line, but suspect that the plume
will diminish rapidly as it loses its favorable fetch down Lake
Livingston. However, there has been a very minor lake effect plume
downwind of Lake Conroe, which is in line with IAH. It is non-
existent to minor in impact though, so I only tip my hat to it
with a FEW025 reference.
The last line at LBX and the extended at IAH hint at a much bigger
player that the 12Z TAFs will need to begin to grapple with across
the area: our next wintry weathermaker. This time, a coastal
trough will make its way up the Texas coast. And while it will
bring in some warmer air, it looks to create a freezing rain event
inland, gradually shifting to "merely" a cold rain from south to
north on Wednesday. But be cautious, as FZRA will make a push back
after the low begins to move off and gusty offshore winds return.
&&
.PREV DISCUSSION /Issued 532 PM CST Mon Feb 15 2021/...
.SHORT TERM [Tonight through Tuesday]...
...BITTERLY COLD TEMPERATURES EXPECTED TONIGHT AND INTO TUESDAY
MORNING...
Arctic high pressure will continue to settle across the region
tonight, with the core of the coldest air upon us. With 925mb
temperatures from -2 to -15 C over our area, dangerously cold
temperatures are expected tonight. Overnight lows will plummet
into the single digits across most of the region, and into the mid
to upper teens along the coast. Fortunately, pressure gradient
relaxes as the surface ridge settles in, leaving us with
relatively light winds through the night. However, dangerous wind
chill values are still expected, mainly early Tuesday morning.
Wind chills from the single digits to teens below are expected
north of I-10 and in the single digits above south of I-10. A Wind
Chill Warning and a Hard Freeze remain in effect until noon
Tuesday.
The good news is that no precipitation is expected, at least
through late Tuesday. Surface high pressure gradually moves east
throughout the day on Tuesday, shifting winds from the east, then
southeast by the afternoon. Temperatures will only make it into
the mid 20s to low 30s north of I-10 and into the mid 30s to low
40s along the coast. 05
.LONG TERM [Tuesday Night Through Monday]...
Another storm system will approach from the west on Tuesday night
and produce a round of precipitation beginning late Tuesday evening
and continuing through Wednesday night. The thermal profile favors
rain and freezing rain for most of this event, so it is critical as
to where surface freezing temperatures will be present around
midnight Wednesday. Thinking that coastal areas will see some
warming due to modification of the cold airmass and the freezing
rain threat will begin a little south of I-10 for western areas,
with Houston right on the southern edge of the threat. During the
day on Wednesday, temperatures will warm some and the freezing rain
threat will lift northward, but remain for far northern areas. Some
additional light sleet and freezing rain are possible across the
same area as the storm system is exiting off to the east late
Wednesday night. Ice accumulations are likely to range from a little
less than a tenth of an inch for south central areas to around a
quarter of an inch across northern areas. Note, a half inch is
possible around Crockett and Trinity.
Behind this storm system, cold air will surge south again with an
inland hard freeze expected Friday morning. Min temperatures will
likely be back in the teens across NW areas with mid 20s across
central and inland areas. By Friday afternoon, with abundant
sunshine, the entire area should warm above freezing; however,
northern areas will only reach the mid to upper 30s. A more
significant warmup begins on Saturday and continues the rest of the
weekend.
Wood
.MARINE...
Although winds have subsided some, small craft advisory
conditions will continue most of tonight. Bitterly cold
temperatures will persist with temperatures below freezing and
wind chills below zero at times into Tuesday morning. A coastal
trough will develop along the middle Texas coast during the day on
Tuesday, allowing for a slight warm up, but bring another round
of unsettled marine conditions into Thursday until it passes.
Another front will push off the coast in its wake with moderate to
strong northwesterly winds, cold temperatures and elevated seas.
Wood
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 20 -1 26 21 33 / 0 80 90 20 10
Houston (IAH) 24 8 31 27 41 / 0 60 80 30 10
Galveston (GLS) 29 14 42 38 54 / 0 80 90 30 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Hard Freeze Warning until noon CST Tuesday for the following
zones: Austin...Brazoria
Islands...Brazos...Burleson...Chambers...Coastal
Brazoria...Coastal Galveston...Coastal Harris...Coastal
Jackson...Coastal Matagorda...Colorado...Fort
Bend...Galveston Island and Bolivar
Peninsula...Grimes...Houston...Inland Brazoria...Inland
Galveston...Inland Harris...Inland Jackson...Inland
Matagorda...Madison...Matagorda
Islands...Montgomery...Northern Liberty...Polk...San
Jacinto...Southern
Liberty...Trinity...Walker...Waller...Washington...Wharton.
Wind Chill Warning until noon CST Tuesday for the following
zones: Austin...Brazoria
Islands...Brazos...Burleson...Chambers...Coastal
Brazoria...Coastal Galveston...Coastal Harris...Coastal
Jackson...Coastal Matagorda...Colorado...Fort
Bend...Galveston Island and Bolivar
Peninsula...Grimes...Houston...Inland Brazoria...Inland
Galveston...Inland Harris...Inland Jackson...Inland
Matagorda...Madison...Matagorda
Islands...Montgomery...Northern Liberty...Polk...San
Jacinto...Southern
Liberty...Trinity...Walker...Waller...Washington...Wharton.
Winter Storm Warning from midnight Tuesday night to 6 AM CST
Thursday for the following zones:
Austin...Brazos...Burleson...Coastal
Harris...Colorado...Fort Bend...Grimes...Houston...Inland
Harris...Madison...Montgomery...Northern
Liberty...Polk...San Jacinto...Southern
Liberty...Trinity...Walker...Waller...Washington...Wharton.
GM...Low Water Advisory until 9 AM CST Tuesday for the following
zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until 3 AM CST Tuesday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Galveston Bay...Matagorda
Bay...Waters from Freeport to Matagorda Ship Channel TX
from 20 to 60 NM...Waters from High Island to Freeport TX
from 20 to 60 NM.
&&
SHORT TERM...05
LONG TERM...Wood
AVIATION...Luchs
MARINE...WoodThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:26 PM CST | Small Craft Advisory | HGX | 66 hr |
Nearby
Small Craft Advisories in Texas, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.